|Home | About | Journals | Submit | Contact Us | Français|
Many patients with head and neck cancer experience altered deglutition, weight loss and malnutrition as a consequence of their disease. Surgery, radiotherapy and chemotherapy frequently compound these problems. The use of percutaneous endoscopic gastrostomy (PEG) for nutritional support has been found to be effective, acceptable to patients and has a low rate of complications. We describe two cases of delayed healing and peristomal leakage in patients whose PEG was inserted during chemotherapy.
A 59‐year‐old man with a T3N1M0 laryngeal carcinoma began weekly cisplatin chemotherapy and radiotherapy 2 weeks before insertion of a 9 Fr Freka PEG. There was no initial complication and the patient received his third dose of chemotherapy the next day. One week later, he presented with significant peristomal leakage of gastric juices and feeding liquid such that it had become necessary to change both his shirt and underpants frequently. There was redness of the surrounding skin extending below the umbilicus. He received a fourth dose of cisplatin as planned the next day. After review by the gastrointestinal team, the PEG was tightened at the external fixation plate in an attempt to improve the seal formed by the internal bumper on the anterior gastric wall and between the gastric and abdominal walls, and the site was kept clean and lightly dressed. Swabs grew mixed coliforms thought to be skin contaminants. No clinical or laboratory evidence of infection or peritonitis was seen. He was fed continuously through the PEG at a low rate and was given omeprazole intravenously to reduce the caustic effect of gastric juice on the skin. Leakage diminished after 2 days on this management and ceased after 5 days. The fifth dose of chemotherapy was postponed for 1 week. There was no further problem.
Chemotherapy was started on the day of PEG insertion. The course was similar to case 1. The patient died a year later. The widow refuses consent to publish any further details, and it is the policy of Gut not to publish patient details without consent.
In over 500 PEG insertions for various indications, mainly neurological, we have not encountered any other case of peristomal leakage. Peristomal leakage was reported in 2 of 314 patients in a consecutive series of patients requiring a PEG for a range of indications,1 and in 2 of 103 patients with head and neck cancer.2 In the latter study, it is not clear whether these patients were receiving chemotherapy at the time. This recognised but infrequent complication resulted in significant morbidity in both our patients, and delayed chemotherapy in one. Animal experiments suggest that antineoplastic agents delay healing. Intestinal healing in rats was impaired most when surgery was performed in the middle of a course of cisplatin, bleomycin and 5‐fluorouracil therapy.3 Chemotherapy given 7 days after surgery had no effect on healing. Wound strength is reduced by the inhibition of collagen synthetic capacity by fibroblasts. Interestingly, 5‐fluorouracil had no effect on collagen synthesis.4 Although we have not proved a causative association, it is plausible and also suspicious that our only two such leaks occurred during chemotherapy. For clarification, we encourage the reporting of other cases. In the meantime, we recommend that PEGs are inserted at least a week before chemotherapy.
Competing interests: None.